The study, led by academics at The University of Nottingham and funded by the National Institute for Health Research, shows that young people with the condition are at significantly greater risk of being poisoned by medication, leading the authors to call for further research into whether these poisonings are intentional.
The results, taken in tandem with previous research findings, highlight the need for further research into whether young people with the condition are at greater risk from an overdose, accidental or intentional, of their epilepsy drugs or other medication. And the researchers say that doctors and other healthcare professionals should use the results of the study to help warn epilepsy patients of the increased risk associated with their illness.
The study, published in the latest edition of the journal Pediatrics, found that young people with epilepsy were more than twice as likely to be poisoned by medication. This jumped to four times the risk in patients aged between 19 and 24 years old.
The patients, all aged between 12 months and 24 years old at the time of their diagnosis, were also almost one and a half times more likely to suffer a burn-related injury and almost 25 per cnet more at risk of breaking an arm or leg.
Dr Vibhore Prasad, of the University’s Division of Primary Care, said: “More research is needed to understand why people with epilepsy have a greater number of medicine-related poisonings and whether the poisonings are intentional or accidental. This is the first study in the UK population to estimate the risk of fractures, burns and poisonings. The risk of a poisoning in the next five years for 1,000 people with epilepsy is about 20 extra poisonings compared to people who do not have epilepsy.”
Epilepsy is a chronic condition caused by a sudden burst of electrical activity in the brain, causing a temporary interruption in the way the brain normally works and resulting in a seizure. In the UK alone there are more than 600,000 people with epilepsy.
Previous studies into the condition have suggested that these seizures – and the side effects caused by some anti-epilepsy drugs – put patients at a greater risk of accidental injuries.
However, most research may have overestimated this risk because they focused primarily on people with more severe epilepsy, such as institutionalised adults or those being treated in epilepsy clinics.
This latest study is the first to investigate the potential risk of injury exclusively in children and young people with and without epilepsy.
The research, which was carried out in association with academics at the London School of Hygiene and Tropical Medicine, used GP records from almost 12,000 patients with epilepsy to study the incidence of injury over an average of two and a half years and compared it with the records of around 47,000 non-epileptic people.
The authors say that doctors and other healthcare professionals can use the findings of the research to make children and young adults diagnosed with epilepsy, and their parents, more aware of the risk of injury and to inform existing guidelines on treatment. In particular, they cite the need for more information relating to the safe storage of medicines and the supervision of children while taking their medication to be given by doctors at the time of prescribing and by pharmacists when dispensing prescriptions.
University of Nottingham